New York, 2017

Hail in New York, May 14, 2017

May 14, 2017 · NWS BGM · 1 event in 1 county or zone

Showers and thunderstorms developed ahead of and along an advancing cold front across the states of New York and Pennsylvania Sunday afternoon. As the storms moved to the east, an isolated storm produced nickel-sized hail in the Binghamton area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed ahead of and along an advancing cold front across the states of New York and Pennsylvania Sunday afternoon. As the storms moved to the east, an isolated storm produced nickel-sized hail in the Binghamton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 14, 8:20 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, May 14, 8:20 AM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
920 AM EDT Sun May 14 2017

.SYNOPSIS...
An upper level disturbance will bring scattered showers to
Central New York and Northeast Pennsylvania today, and perhaps
a rumble of thunder. A few showers may still linger in parts of
Central New York into Monday. However, a trend towards drier
and much warmer weather will take shape as we head into midweek.

&&

.NEAR TERM /THROUGH MONDAY/...
920 AM EDT Update...
The upper low is starting to descend over the region and this
is allowing some the dense fog over the area to start to lift
quickly as expected. As the uppr low moves over the region, the
dynamic support combined with diurnal heating will result in
showers over the region. Still expect a few rumbles of thunder
of the CWA. Adjusted pops down this morning to match current
trends on radar. Expect coverage of showers to increase this
afternoon as diurnal heating takes place. Overall the previous
forecast is in good shape and just minor changes were made to
the previous forecast. For more information please read the
previous forecast discussion below.

Previous forecast discussion...
355 AM update... Cold upper low will pass through the region
today, resulting in scattered showers and isolated
thunderstorms. The thunderstorms and perhaps even a few of the
showers, could contain small hail, especially in Central New
York.

Rainfall from Saturday has produced plenty of moisture near the
surface. This combined with a window of fewer clouds aloft has
led to patchy fog, in some valleys of the Twin Tiers such as
Elmira, and in some higher elevations as well from from low
stratus like what is currently being experienced around
Binghamton airport and Monticello airport where there is a 200
foot ceiling.

Coastal system is pulling away, offshore of Southern New
England, which has taken steadier rain with it. However, a cold
compact upper low is quickly dropping through Ontario early
this morning; now approaching Georgian Bay. A shortwave ahead of
it is producing scattered showers in Western NY-PA. These may
make it into the Twin Tiers this morning. Then the upper low
itself is set to swing across the region late morning through
afternoon. The combination of cold air aloft passing through
during the peak of the diurnal heating cycle will produce
instability-forced showers across the area and at least
isolated thunderstorms. Mid level lapse rates will actually get
fairly steep, and freezing levels will be low. Though convective
available potential energy will of course be low given
temperatures only in the 50s to lower 60s for highs, the other
factors lend support to possible small hail within the
thunderstorms - or even in showers - this afternoon. Chances for
this will be best generally east of I-81 in Central New York,
because that is where the coldest core of air aloft will track.

Upper low will join forces with the coastal system east of New
England tonight, becoming a vertically stacked low Monday around
Nova Scotia. We will be in the peripheral cyclonic flow around
that system but it will gradually lose influence on our weather.
Thus scattered showers will continue tonight into Monday
morning, but they will diminish in number while also becoming
located mainly north and east with time. Clouds will take little
longer to erode, with areas east of I-81 taking until mid to
late afternoon Monday to see significant breakup. Northwesterly
winds around the departing system will be fairly gusty tonight
through Monday. Gusts will peak in the 25-35 mph range for most
of the area, with higher elevations in the Catskills perhaps
even topping near 40 mph.

Lows tonight will be in the lower to mid 40s, followed by still
well-below normal highs in the upper 50s-lower 60s Monday.
However, as can be seen in later portions of the forecast, much
warmer times are ahead.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
400 am update...
The main story for this period will be an overall warming and
drying trend as high pressure takes control over the area.

To begin the period Monday night, gusty winds diminish in the evening
due to the loss of heating and also as the high begins to build
in. With skies becoming mainly clear with decreasing winds this
will allow lows to dip into the low to mid 40s for most of the
area with some upper 30s possible in the cooler spots.

The high crests over the area Tuesday resulting in mainly sunny
skies, light winds, and temperatures warming to the upper 60s to
mid 70s under the strengthening mid May sun. For Tuesday night,
the high slides off to the south and east resulting a developing
SW flow beginning to advect warmer air into the area. This will
also bring some periods of cloudiness into the lake plain with
an isolated shower or two possible. Lows will be mostly in the
50s except 40s in the Catskills.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
400 am update...No major changes to the long range forecast.
Removed the low chances of showers/storms Wednesday and also
raised daytime highs slightly for each day using the latest
Superblend.

320 pm update... The highlight in the long term is centered
around the warm up expected this week with temperatures climbing
into the lower to mid 80s Wednesday and Thursday...and dropping
back into the 70s on Friday.

The broad upper ridge over much of the East Coast will continue to
dominate NY and PA with a very warm air mass pushing in Wednesday.
850mb temps around +14 to +16 deg C under mostly sunny skies should
translate to temperatures in the 80s. Low level moisture will
increase as well, which may lead to a few convective showers and
storms being triggered in the afternoon and evening. There is not a
well defined forcing mechanism to focus the convection on, so
anything that does form will likely be short lived and weak
Wednesday.

A weak and diffuse front will move through Thursday and Thursday
night and act to produced a few showers and possible thunderstorms.
Behind the front temperatures will cool a bit, with highs on Friday
around 70. Dew points will be lower too, so that will make it feel a
bit more comfortable. Conditions remain pleasant going into the
weekend.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
After most areas received rainfall Saturday to cause moist
near-surface conditions, a window of initially fewer clouds
aloft led to development of fog and low stratus for several of
the terminals early this morning. This will quickly improve
12Z-14Z. During the day, terminals will vary between VFR and
MVFR as scattered showers pass associated with an upper
disturbance in tandem with daytime instability. Isolated
thunderstorms are possible, particularly for the NY terminals,
but chances are not high enough to include in specific TAFs at
this time. Watch for amendments. Behind the showers and
thunderstorms, at least MVFR ceilings are expected to redevelop
overnight tonight and in many cases fuel alternate required.
Winds will be light and variable up to mid morning, then
becoming W/NW around 10 knots with gusts of 15-20 knots this
afternoon into tonight.

Outlook...
Monday morning...Ceiling restrictions early, especially NY
terminals, along with possible lingering shower.

Monday afternoon through Wednesday night...VFR.

Thursday...Restrictions possible from showers and
thunderstorms, mainly in afternoon.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...KAH/MDP
SHORT TERM...PCF
LONG TERM...BJT/PCF
AVIATION...MDP
Hazardous weather outlook, May 14, 3:09 AM EST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
409 AM EDT Sun May 14 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-150815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
409 AM EDT Sun May 14 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Binghamton radar (KBGM), 14 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Broome

When
May 14, 12:30 PM EST to 12:40 PM EST
Where
Broome County, Vestal
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.080, -76.050

A thunderstorm developed over the area and produced nickel sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703886.